APS Evolving?

Hi I saw a rheumatologist yesterday as I have been experiencing numbness and tingling in my arms, legs and face and complex migraines. I was diagnosed with APS in 2011 due to me miscarrying whilst going through IVF. The cardiolipin antibodies are 194.2 in my most recent blood test, in 2012 they were 119. My Rheumatologist said as they have always been high he cannot understand why I am experiencing the sudden onset of complex migraines now and has said it may be nothing to do with APS but hormonal as I am peri menopausal. In the mean time he has referred me to a Neurologist. I just wondered if anyone else had experienced similar blood results over a period of time but their APS seemed to be evolving and different medication was prescribed such as heparin etc. I am currently on daily aspirin.

Thanks

Deb

13 Replies

oldestnewest
  • With respect, in my view the reason you are having migraines now along with other typical APS symptoms is because your blood is too thick and it needs to be properly Anticoagulation. Referring you to a Neurologist is passing the buck frankly as they don't know anything about APS and will treat the migraine not the cause of it which is the too thick blood!

    You need to find yourself another APS specialist who is prepared to put you on something like a heparin trial to see if it sorts out the migraines. If it does you have your answer, but with your symptoms I would not hang about you don't want to risk a clot of any sort.

  • Thanks for your reply. The Rheumatologist I saw is very reputable in this area and has took more bloods and is checking for clots in the spine, brain etc. I was just a bit worried when he said was referring me to a Neurologist. I could see his reasoning and my bloods have not really changed in 5 years. I have always had high positive cardiolipin antibodies but it is still a worry when you have this condition. I am going back for a review shortly and I think I will ask him for a trial of heparin. Another rheumatologist I saw privately had suggested this. Thanks again for your reply.

    Deb

  • I agree totally with this, DebsT you need some decent anticoagulation sorted out, you need a decent Hughes Syndrome/APS consultant now. If you do not have one, remind us where you are located so we can try and help. MaryF

  • I agree 100% with APsnotfab. You could be havng strokes so PLZ get ur inr done and get it to the correct number for u. You may also need raise ur target inr if u are having these episodes and ur at ur INR goal number. Good luck!

    Steph

  • the issue with " checking for clots" is that small clots can not be detected externally. You will feel the migraine, or the tingly ferling, or the dizziness but scans can not detect it until its large enough to be potentially threatening.

  • I agree exactly with Gina and APsnotFab and what they have written!

    Do not worry about the number of antibodies. They go up and down. I have had all three positive since 2011 with mostly very high numbers. As long as I feel fine and the Specialists know about them it is quite ok according to me.

    Best wishes from Kerstin in Stockholm

  • Hi I agree too. You need some good anticoagulation as soon as possible. I had the same symptoms as you and Aspirin didn't help me. I was trialed with Fragmin, by prof Hughes and then put onto Warfarin, with an INR of 4.0 and 75mg Aspirin. I am now on Fragmin again and 75mg Aspirin and am motly symptom free.

    A six week trial of Fragmin (Low Molecular Weight Heparin) would be worth requesting. If that reduces your symptoms then long term anticogulation can be started.

    Best wishes.

    Dave

  • Yes Ive had the same thing and they told me exactly that and said or maybe its not APS.

    Your numbers will come done on medication ...I also find my platelets increase

  • Thanks everyone for your responses. I really appreciate your thoughts and opinions. It is a Rheumatologist off the list you have suggested. He was very thorough but I just don't want to be given migraine medication if I need something else. I will definitely request a trial of heparin. I am going to keep a very clear record of the numbness, dizziness and tingling symptoms and take them to my next appointment as I don't think the numbness and tingling always leads to migraines. It can be a separate issue. Thank you everyone again.

    Debs

  • If your numbness and tingling don't lead to migraine then frankly you don't need a neurologist who as I say will simply give you migraine medication! Also they don't get APS either so will probably ignore it. What worries me here is that no one is treating the symptoms and they will wait for you to clot before they jump to attention and then say "oh now she fits the diagnostic criteria, I feel better about prescribing a anticoagulant"!! Frankly this kind of treating patients, which is creeping in, is getting dangerous in my opinion.

  • Thanks. I agree with what you are saying and it is dangerous. Most medical professionals you see are only interested in whether you have had a clot. It is scary that you have to experience that before you will be appropriately medicated!

  • Hi debs t. Everyone is right on here you need proper anticoagulation. I had bad migraines and the got worse on Aspirin now on Tinzaparin injections twice daily and much better .All the best Elfie

  • Thanks Ellie. I am going to take what you all say to my rheumatologist. debs

You may also like...